Alert archive / Mississippi / River Flood Warnings in 2022

River Flood Warning 101, NWS Jackson, MS

December 1, 2022Attala County, Holmes County, Mississippi

NWS Jackson, MS issued this river flood warning at Dec 1, 2022, 9:06 AM CST for Attala County, Holmes County, Mississippi. It took effect at Dec 2, 2022, 1:00 PM CST. It was in force for 45 hr.

The area

The outline as issued.

The facts

Issued
Dec 1, 2022, 9:06 AM CST (15:06 UTC)
In effect from
Dec 2, 2022, 1:00 PM CST
Expired
Dec 4, 2022, 9:45 AM CST
In force
45 hr
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Flood severity
Minor

Counties Attala County, MS, Holmes County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 88 km from the middle of the area, began a volume at 15:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Big Black River at West (WSTM6).

Action stage
12 ft
Minor stage
15 ft
Moderate stage
20 ft
Major stage
25 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 07289350, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

752 
WGUS44 KJAN 011506
FLWJAN

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Jackson MS
906 AM CST Thu Dec 1 2022

...The National Weather Service in Jackson MS has issued a Flood 
Warning for the following rivers in Mississippi...

  Big Black River At West affecting Attala and Holmes Counties.

For the Big Black/Homochitto...including West, Bentonia, Bovina, 
Rosetta...Minor flooding is forecast.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Forecast includes rainfall on the ground and 24 hours of additional 
rainfall.

Additional information is available at 
www.water.weather.gov/ahps2/index.php?wfo=JAN

The next statement will be issued this evening at 715 PM CST.

&&


MSC007-051-020315-
/O.NEW.KJAN.FL.W.0101.221202T1900Z-221206T1200Z/
/WSTM6.1.ER.221202T1900Z.221204T0000Z.221205T1800Z.NO/
906 AM CST Thu Dec 1 2022

...FLOOD WARNING IN EFFECT FROM FRIDAY AFTERNOON TO TUESDAY 
MORNING...

* WHAT...Minor flooding is forecast.

* WHERE...Big Black River At West.

* WHEN...From Friday afternoon to Tuesday morning.

* IMPACTS...At 17.0 feet, Several thousand acres of agricultural and 
  lowland become inundated.

* ADDITIONAL DETAILS...
  - At 8:45 AM CST Thursday the stage was 13.6 feet.
  - Forecast...The river is expected to rise above flood stage
    early tomorrow afternoon to a crest of 16.5 feet Saturday
    evening.
  - Flood stage is 15.0 feet.


&&

               Fld   Observed           Forecasts (12 pm CST)    
Location       Stg   Stg   Day/Time     Fri   Sat   Sun          

Big Black River
West           15.0  13.6  Thu 8 am CST 14.9  16.4  16.0         


&&

LAT...LON 3291 9006 3314 8990 3330 8981 3322 8963
      3313 8969 3285 8987


$$

2
5 follow-up statements
489 
WGUS84 KJAN 021633
FLSJAN

Flood Statement
National Weather Service Jackson MS
1033 AM CST Fri Dec 2 2022

...The Flood Warning continues for the following rivers in 
Mississippi...

  Big Black River At West affecting Holmes and Attala Counties.

For the Big Black/Homochitto...including West, Bentonia, Bovina, 
Rosetta...Minor flooding is forecast.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Forecast includes rainfall on the ground and 24 hours of additional 
rainfall.

Additional information is available at 
www.water.weather.gov/ahps2/index.php?wfo=JAN

The next statement will be issued this evening between 8 PM and 10 
PM CST.

&&


MSC007-051-030445-
/O.EXT.KJAN.FL.W.0101.221204T0150Z-221206T0320Z/
/WSTM6.1.ER.221204T0150Z.221204T1800Z.221205T0920Z.NO/
1033 AM CST Fri Dec 2 2022

...FLOOD WARNING NOW IN EFFECT FROM SATURDAY EVENING TO LATE MONDAY 
EVENING...

* WHAT...Minor flooding is forecast.

* WHERE...Big Black River At West.

* WHEN...From Saturday evening to late Monday evening.

* IMPACTS...At 15.0 feet, Lowlands and agricultural land near the 
  river begin to flood.

* ADDITIONAL DETAILS...
  - At 9:45 AM CST Friday the stage was 11.8 feet.
  - Forecast...The river is expected to rise above flood stage
    Saturday evening to a crest of 16.5 feet early Sunday
    afternoon. It will then fall below flood stage early Monday
    morning.
  - Flood stage is 15.0 feet.
  - http://www.weather.gov/safety/flood

&&

               Fld   Observed           Forecasts (12 pm CST)    
Location       Stg   Stg   Day/Time     Sat   Sun   Mon          

Big Black River
West           15.0  11.8  Fri 9 am CST 13.2  16.5  13.6         


&&

LAT...LON 3291 9006 3314 8990 3330 8981 3322 8963
      3313 8969 3285 8987


$$

NF
898 
WGUS84 KJAN 030051
FLSJAN

Flood Statement
National Weather Service Jackson MS
651 PM CST Fri Dec 2 2022

...The Flood Warning continues for the following rivers in 
Mississippi...

  Big Black River At West affecting Holmes and Attala Counties.

For the Big Black/Homochitto...including West, Bentonia, Bovina, 
Rosetta...Minor flooding is forecast.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Forecast includes rainfall on the ground and 24 hours of additional 
rainfall.

Additional information is available at 
www.water.weather.gov/ahps2/index.php?wfo=JAN

The next statement will be issued Saturday morning at 700 AM CST.

&&


MSC007-051-031300-
/O.CON.KJAN.FL.W.0101.221204T0150Z-221206T0320Z/
/WSTM6.1.ER.221204T0150Z.221204T1800Z.221205T0920Z.NO/
651 PM CST Fri Dec 2 2022

...FLOOD WARNING REMAINS IN EFFECT FROM SATURDAY EVENING TO LATE 
MONDAY EVENING...

* WHAT...Minor flooding is forecast.

* WHERE...Big Black River At West.

* WHEN...From Saturday evening to late Monday evening.

* IMPACTS...At 17.0 feet, Several thousand acres of agricultural and 
  lowland become inundated.

* ADDITIONAL DETAILS...
  - At 5:45 PM CST Friday the stage was 11.3 feet.
  - Forecast...The river is expected to rise above flood stage
    tomorrow evening to a crest of 16.5 feet early Sunday
    afternoon.
  - Flood stage is 15.0 feet.


&&

               Fld   Observed           Forecasts (6 pm CST)     
Location       Stg   Stg   Day/Time     Sat   Sun   Mon          

Big Black River
West           15.0  11.3  Fri 5 pm CST 14.6  16.2  12.9         


&&

LAT...LON 3291 9006 3314 8990 3330 8981 3322 8963
      3313 8969 3285 8987


$$
342 
WGUS84 KJAN 040215
FLSJAN

Flood Statement
National Weather Service Jackson MS
815 PM CST Sat Dec 3 2022

...The Flood Warning is extended for the following rivers in 
Mississippi...

  Big Black River At West affecting Attala and Holmes Counties.

For the Big Black/Homochitto...including West, Bentonia, Bovina, 
Rosetta...Minor flooding is forecast.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Forecast includes rainfall on the ground and 24 hours of additional 
rainfall.

Additional information is available at 
www.water.weather.gov/ahps2/index.php?wfo=JAN

The next statement will be issued Sunday morning at 815 AM CST.

&&


MSC007-051-041415-
/O.EXT.KJAN.FL.W.0101.000000T0000Z-221206T0748Z/
/WSTM6.1.ER.221204T1440Z.221205T0000Z.221205T1348Z.NO/
815 PM CST Sat Dec 3 2022

...FLOOD WARNING NOW IN EFFECT UNTIL EARLY TUESDAY MORNING...

* WHAT...Minor flooding is forecast.

* WHERE...Big Black River At West.

* WHEN...Until early Tuesday morning.

* IMPACTS...At 15.0 feet, Lowlands and agricultural land near the 
  river begin to flood.

* ADDITIONAL DETAILS...
  - At 7:45 PM CST Saturday the stage was 12.5 feet.
  - Forecast...The river is expected to rise above flood stage
    tomorrow morning and crest at 16.0 feet tomorrow evening.
  - Flood stage is 15.0 feet.


&&

               Fld   Observed           Forecasts (6 pm CST)     
Location       Stg   Stg   Day/Time     Sun   Mon   Tue          

Big Black River
West           15.0  12.5  Sat 7 pm CST 16.0  13.4  10.5         


&&

LAT...LON 3291 9006 3314 8990 3330 8981 3322 8963
      3313 8969 3285 8987


$$

NP
122 
WGUS84 KJAN 040504
FLSJAN

Flood Statement
National Weather Service Jackson MS
1104 PM CST Sat Dec 3 2022

...The Flood Warning continues for the following rivers in 
Mississippi...

  Big Black River At West affecting Holmes and Attala Counties.

For the Big Black/Homochitto...including West, Bentonia, Bovina, 
Rosetta...Minor flooding is forecast.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Forecast includes rainfall on the ground and 24 hours of additional 
rainfall.

Additional information is available at 
www.water.weather.gov/ahps2/index.php?wfo=JAN

The next statement will be issued Sunday morning at 1115 AM CST.

&&


MSC007-051-041715-
/O.CON.KJAN.FL.W.0101.000000T0000Z-221206T0748Z/
/WSTM6.1.ER.221204T1440Z.221205T0000Z.221205T1348Z.NO/
1104 PM CST Sat Dec 3 2022

...FLOOD WARNING REMAINS IN EFFECT UNTIL EARLY TUESDAY MORNING...

* WHAT...Minor flooding is forecast.

* WHERE...Big Black River At West.

* WHEN...Until early Tuesday morning.

* IMPACTS...At 15.0 feet, Lowlands and agricultural land near the 
  river begin to flood.

* ADDITIONAL DETAILS...
  - At 10:45 PM CST Saturday the stage was 12.7 feet.
  - Forecast...The river is expected to rise above flood stage
    tomorrow morning to a crest of 16.0 feet tomorrow evening.
  - Flood stage is 15.0 feet.
  - http://www.weather.gov/safety/flood

&&

               Fld   Observed           Forecasts (12 am CST)    
Location       Stg   Stg   Day/Time     Mon   Tue   Wed          

Big Black River
West           15.0  12.7  Sat 10 pm CS 15.8  12.3  10.1         


&&

LAT...LON 3291 9006 3314 8990 3330 8981 3322 8963
      3313 8969 3285 8987


$$

DB
256 
WGUS84 KJAN 041545
FLSJAN

Flood Statement
National Weather Service Jackson MS
945 AM CST Sun Dec 4 2022

...The Flood Warning is cancelled for the following rivers in 
Mississippi...

  Big Black River At West affecting Holmes and Attala Counties.

MSC007-051-041645-
/O.CAN.KJAN.FL.W.0101.000000T0000Z-221204T1545Z/
/WSTM6.1.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
945 AM CST Sun Dec 4 2022

...FLOOD WARNING IS CANCELLED...

The Flood Warning is cancelled for
  the Big Black River At West.

* ADDITIONAL DETAILS...
  - At 8:45 AM CST Sunday the stage was 12.9 feet.
  - Forecast...The river is expected to gradually fall over the
    next few days.


&&

               Fld   Observed           Forecasts (12 pm CST)    
Location       Stg   Stg   Day/Time     Mon   Tue   Wed          

Big Black River
West           15.0  12.9  Sun 8 am CST 12.5  11.4  8.7          


&&

LAT...LON 3291 9006 3314 8990 3330 8981 3322 8963
      3313 8969 3285 8987


$$

sas20

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this river flood warning went out at Dec 1, 6:04 AM CST, 3 hours 2 minutes earlier.

Area forecast discussion, Dec 1, 6:04 AM CST, 3 hours 2 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
604 AM CST Thu Dec 1 2022

...New AVIATION...

.DISCUSSION...
Issued at 420 AM CST Thu Dec 1 2022

Today through tonight: Cool and dry conditions will continue over
the forecast area as surface high pressure centered over the
Tennessee Valley maintains strong influence. After a chilly start to
today with temperatures near freezing, we'll see highs reach the 50s
for the most part, but increasing cirrus associated with an active
subtropical jet stream may hamper warming a bit, especially north of
the I-20 corridor. Lows tonight will not be quite as chilly as the
surface high shifts east and the airmass begins to modify. /EC/

Friday through Wednesday: Broad surface ridging over the eastern
CONUS will continue to retreat on Friday as a potent shortwave
swings into the Upper Plains sending a cold front into the Ohio
Valley and Mid South Friday night into Saturday. The brief window
of moisture recovery ahead of this system should be enough for a
bout of showers and perhaps an isolated storm mainly north of I-20
Friday evening then shifting farther southward with the front on
Saturday. Coverage/rain chances will generally decrease farther
south as the system begins to outrun upper support.

With mid/upper level flow becoming more zonal this weekend, the
front will stall Saturday night into Sunday near the Gulf Coast or
over the South MS/South LA before wavering back northward early next
week. The close proximity of the front will keep periodic rain
chances in the forecast throughout this time frame as minor
mid/upper disturbances traverse eastward. Guidance depicts another
more pronounced disturbance during the middle of next week, which
would push the front back southward into the region around the late
Tuesday/Wednesday time frame.

With greater cloud cover and periodic showers around, temperatures
will remain mild for most of the forecast period, with near normal
high temps and above normal low temps most days. Sunday will be
somewhat of an exception as the front brings a brief intrusion of
cooler and drier air to much of the area, but even then, south MS
and central LA may see little change in airmass before the front
returns northward. /DL/

&&

.AVIATION...
(12Z TAFS)
Issued at 603 AM CST Thu Dec 1 2022

VFR conditions and light northeast wind will prevail through the
forecast period. /EC/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       56  38  67  59 /   0   0   0  30
Meridian      54  36  64  55 /   0   0   0  20
Vicksburg     56  38  70  59 /   0   0   0  40
Hattiesburg   59  38  70  60 /   0   0   0  10
Natchez       58  40  71  60 /   0   0   0  20
Greenville    50  38  64  55 /   0  10  10  70
Greenwood     52  38  65  56 /   0  10  10  70

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
None.
&&

EC/DL/EC
Hazardous weather outlook, Dec 1, 6:45 AM CST, 2 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
645 AM CST Thu Dec 1 2022

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
021245-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar-
Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Lowndes-
Choctaw-Oktibbeha-Washington-Humphreys-Holmes-Attala-Winston-
Noxubee-Issaquena-Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper-
Warren-Hinds-Rankin-Scott-Newton-Lauderdale-Claiborne-Copiah-
Simpson-Smith-Jasper-Clarke-Jefferson-Adams-Franklin MS-Lincoln-
Lawrence-Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest-
645 AM CST Thu Dec 1 2022

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, north central
Mississippi, and south central Mississippi.

.DAY ONE...Today and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Wednesday.

0

&&

...HAZARD LEGEND...

No short term hazards expected.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

Nearby

River Flood Warnings in Mississippi, 2022Every river flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.